The Dangers Of Using Fentanyl With Alcohol
Medically reviewed byJoseph Sitarik, DO
March 26, 2019
Combining fentanyl and alcohol can be fatal, even the first time. Fentanyl is a commonly abused opioid that has the potential to result in overdose at very low doses. Alcohol enhances the effects of fentanyl leading to deadly consequences.
Two of the most commonly abused substances in the United States are alcohol and opioids, and they each come with separate alarming statistics. Fentanyl has the potential to be much more dangerous than other opioids, and ingesting alcohol and fentanyl at the same time is never recommended.
Binge drinking at least once in a month was reported by at least 86 million adults in 2015, and half of the adult population reported consuming alcohol, in statistics published by the National Institute on Alcohol Abuse and Alcoholism (NIAAA). Approximately 15 million adults met criteria for an alcohol use disorder (AUD), commonly referred to as alcohol abuse or addiction.
Approximately 2.5 million people in the United States struggled with an opioid addiction in 2016. There is significant potential for crossover from those struggling with alcohol misuse and those struggling with opioid misuse, including fentanyl.
According to the Centers for Disease Control and Prevention, from 2013 to 2016, the number of overdoses from synthetic opioids (fentanyl, fentanyl analogs and tramadol) that resulted in death went up by over 88 percent. For every fatal overdose, there are even more overdoses that did not result in death.
Mixing Fentanyl and Alcohol
Combining any drugs is strongly discouraged, and mixing alcohol and fentanyl is no different. In fact, prescription fentanyl comes with a warning against drinking alcohol in any amount while taking fentanyl due to the severe interaction between the two. Dangerous levels of intoxication that may result in overdose or death can be reached even if a person has taken a prescribed amount of fentanyl and combines that with moderate alcohol use.
Don't wait. Get help now.
Call to be connected with an Addiction Campuses treatment specialist.
Both fentanyl and alcohol are depressants, and mixing the two can result in the central nervous system being significantly impaired, resulting in extreme intoxication and increased risk for overdose.
Signs and Symptoms of Alcohol And Fentanyl Abuse
When an individual is abusing fentanyl, high levels of the drug remain in the system over time. Even if a person has become tolerant to a higher dose of fentanyl, introducing alcohol to a system with high levels of opioids will usually result in the person being severely intoxicated and raise the possibility of overdose.
There are signs of abuse for both alcohol and fentanyl abuse, as well as symptoms from using both together. Being aware of these warnings may help a person struggling with abusing the dangerous combination of fentanyl and alcohol.
Some symptoms of alcohol abuse might include:
- struggling with speech (slurring, not making sense, etc.)
- problems with coordination
- making poor decisions
- trouble with attention
- lapses in memory
- mood swings
Similarly, fentanyl has some symptoms and signs of abuse, and these can include:
- trouble breathing
- pinprick pupils
- slowed, lethargic movement
- lose consciousness
When an individual has both alcohol and fentanyl in their system, it can cause all of the symptoms listed above, and also result in:
- irregular or depressed heart rate
- the risk of respiratory arrest (breathing stops) increases
- a person may vomit uncontrollably
- eventually, the person can lose consciousness.
If intervention does not occur, the individual may fall into a coma or die. Calling 9-1-1 can help save the life of a person who is overdosing on the combination of fentanyl and alcohol.
Overdosing From Fentanyl And Alcohol
One of the main reason’s fentanyl is so dangerous to use with alcohol is because it is much stronger than other opioids. Because fentanyl and alcohol can work together to increase the intensity of the effects of one another, there is an increased risk for overdose. After tolerance develops and more of each are needed to feel the same effects as before, two serious side effects of abusing fentanyl and alcohol together are the risk for fentanyl overdose and alcohol poisoning.
Signs That Indicate A Fentanyl Overdose
- clammy, bluish skin
- strange gurgling noises
- faint, slow pulse
- unable to remain conscious
- the body may seize or twitch, otherwise very limp
Signs That Indicate Alcohol Poisoning
- confusion or delirious (if awake at all)
- unable to regulate body temperature (hypothermia possible)
A person abusing fentanyl and alcohol may show signs of both alcohol poisoning and overdose. Contacting emergency services is the best way to help a person who is showing any signs of overdose.
Fentanyl, Alcohol, And Other Substances
Illegal fentanyl is being mixed with other illegal substances, like cocaine and heroin and sold to a purchaser who is usually unaware of the deadly combination. Some dealers are also molding illegal fentanyl into fake prescription pills, selling them as hydrocodone (Vicodin) or oxycodone (Percocet), and the purchaser does not realize they have ingested fentanyl until it is too late.
Many individuals who abuse more than one substance at a time (called polydrug use) are typically aware of the effect they are trying to achieve. When fentanyl is added to a substance without knowledge, the risk of unwanted serious side effect, including overdose, is much higher.
Substance abuse is dangerous, abusing more than one substance at a time increases the danger, and abusing substances with unknown levels of fentanyl can be lethal.
Treatment programs for co-occurring fentanyl and alcohol abuse and addiction are available. It is important to utilize these programs while detoxing from alcohol and fentanyl. These programs allow for medical professionals to identify the level of dependence for each substance and create an individualized care plan that will address addiction.
Detoxing from alcohol can be fatal, which is why it is important to detox under the care of medical professional. The withdrawal symptoms associated with fentanyl abuse are intense and can be very painful. Utilizing a detox program that can use medications to soothe and sometimes remove withdrawal symptoms can lower the chance of early relapse.
The symptoms associated with alcohol withdrawal include:
- mood swings
- a headache
Someone struggling with fentanyl withdrawal may experience:
- trouble sleeping
- mood instability
- cold sweats
- compulsive movement
Treatment for alcohol and fentanyl abuse includes therapy, education, vocational, medical, and aftercare planning. Both addictions have medications to help abstain from use, and these are usually prescribed to help maintain sobriety. These programs are robust and multi-dimensional.
If you feel that someone you know, or you yourself may benefit from a program to help with an alcohol and fentanyl misuse disorder, we are available to help you.Article Sources